Hail, Bernalillo
- When
- August 4, 4:10 PM MST
- Where
- Bernalillo County, 2.17 mi ENE of Albuquerque
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.088, -106.533
A southerly flow of moist, unstable air poured into New Mexico, causing |a few reports of flash flooding and large hail around the towns of Albuquerque and Bernalillo, and in the Jemez mountains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A southerly flow of moist, unstable air poured into New Mexico, causing |a few reports of flash flooding and large hail around the towns of Albuquerque and Bernalillo, and in the Jemez mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 4, 1:57 PM MST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 257 PM MDT MON AUG 4 2008 .DISCUSSION... 20Z SFC ANALYSIS SHOWS TWO SURFACE TROUGHS OVER NM...ONE OVER THE EASTERN PLAINS AND THE OTHER OVER THE WEST CENTRAL MTNS. WATER VAPOR LOOP SHOWS AN UPPER WAVE OVER CENTRAL NM MOVING SLOWLY NORTH. VISIBLE SATELLITE LOOP SHOWS AN IMPRESSIVE MCV OVER EASTERN SOCORRO/ WESTERN LINCOLN COUNTIES SLIDING NORTH WITH CONVECTION FIRING IN THE VICINITY OF THIS FEATURE. ELSEWHERE...NUMEROUS STORMS HAVE FIRED OVER THE HIGHER TERRAIN AND ARE MOVING LITTLE THUS THE HEAVY RAINFALL THREAT CONTINUES. FOR TONIGHT...EXPECT SCATTERED TO NUMEROUS STORMS WITHIN THE SFC TROUGH AXES THROUGH AT LEAST 06Z OVER THE NORTHERN MTNS/ESTANCIA VALLEY AND CONTINENTAL DIVIDE. OUTFLOW BOUNDARIES WILL BE THE MAIN FORCING MECHANISM FOR THE RIO GRANDE VALLEY AGAIN THIS EVENING... INCLUDING STORM MOTIONS FROM THE SSE OFF THE MANZANO/SANDIA MTNS. 700MB/500MB TEMPS ARE 1 TO 3 DEGREES WARMER THAN SUNDAY WITH HIGHER PWATS THEREFORE OUTFLOWS MAY NOT BE AS EFFICIENT IN THE VALLEY TONIGHT. THE AXIS OF BEST MOISTURE CONVERGENCE SHIFTS TO THE NORTHWEST ACROSS THE STATE TUESDAY. 500MB TEMPS CONTINUE TO WARM TO AROUND -3C OVER THE CENTRAL AND SE PLAINS TO LIMIT CONVECTION IN THESE AREAS. ALL EYES THEN TURN TO LOW/MID LEVEL MOISTURE ADVECTION FROM TROPICAL STORM EDOUARD DRIFTING WESTWARD TOWARD TX. SUBSIDENCE AHEAD OF THIS SYSTEM WILL LIKELY SHUT OFF CONVECTION IN ALL BUT THE NW CORNER WEDNESDAY. EXTENDED MODEL GUIDANCE WASHES OUT MOST OF EDOUARD BEFORE REACHING NEW MEXICO...RESULTING IN MOSTLY A BOOST TO OUR MONSOONAL CIRCULATION. THE MOST INTERESTING PERIOD WILL BE THURSDAY NIGHT INTO SATURDAY AS A FRONT MOVES SW INTO THE E PLAINS OF NM. THIS WILL LIKELY AID IN WIDESPREAD STORM DEVELOPMENT ACROSS THE CENTRAL AND EASTERN PORTIONS OF THE STATE...WITH A HEAVY QPF EVENT POSSIBLE OVER THE NORTHEAST HIGHLANDS/CENTRAL MTN CHAIN. GUYER && .AVIATION... ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE OVER ALL BUT THE FAR EASTERN PLAINS THROUGH AT LEAST MIDNIGHT. LOCALIZED IFR CIGS AND VSBYS ARE POSSIBLE IN THE STRONGEST STORMS ALONG WITH WIND GUSTS TO 35 KNOTS. LINGERING SHOWERS AND ISOLATED MVFR CIGS MAY OCCUR OVERNIGHT INTO TUESDAY MORNING BEFORE THUNDERSTORMS DEVELOP AGAIN EARLY TUESDAY AFTERNOON. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z...KD && .FIRE WEATHER... A MOIST SOUTH OR SOUTHEAST FLOW WILL CONTINUE THROUGH THE WEEK. THIS WILL RESULT IN HIGHER HUMIDITIES ON AVERAGE AND DAILY ROUNDS OF THUNDERSTORMS CAPABLE OF PRODUCING WETTING RAINS...PRIMARILY THE NORTHWEST TWO THIRDS OF THE AREA. KD && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 67 94 66 92 / 40 30 50 20 GALLUP.......................... 59 86 57 87 / 40 40 40 20 GRANTS.......................... 52 86 52 86 / 40 30 20 10 GLENWOOD........................ 60 89 62 88 / 20 50 10 20 CHAMA........................... 44 81 46 80 / 40 60 60 30 LOS ALAMOS...................... 61 82 60 81 / 40 30 20 20 RED RIVER....................... 42 76 44 74 / 60 70 50 30 TAOS............................ 54 84 53 84 / 40 40 30 20 SANTA FE........................ 58 86 57 87 / 60 30 30 20 SANTA FE AIRPORT................ 60 89 59 89 / 50 30 20 20 ESPANOLA........................ 58 91 58 91 / 40 20 20 20 ALBUQUERQUE HEIGHTS............. 67 91 68 92 / 40 20 20 10 ALBUQUERQUE VALLEY.............. 65 92 66 94 / 40 20 20 10 ALBUQUERQUE FOOTHILLS........... 65 88 66 89 / 50 20 20 10 ALBUQUERQUE WEST MESA........... 67 91 67 92 / 40 20 20 10 SOCORRO......................... 67 93 65 95 / 20 20 10 10 SANDIA PARK/CEDAR CREST......... 56 82 54 80 / 60 30 30 10 MORIARTY/ESTANCIA............... 57 82 55 85 / 50 20 20 10 CARRIZOZO....................... 62 88 61 87 / 20 10 10 10 RUIDOSO......................... 55 82 56 81 / 30 20 10 10 RATON........................... 56 88 54 87 / 30 30 40 20 LAS VEGAS....................... 56 85 56 85 / 40 20 20 10 ROY............................. 64 87 61 88 / 30 10 10 10 CLAYTON......................... 66 94 65 90 / 20 20 20 10 SANTA ROSA...................... 65 93 64 92 / 10 10 10 5 TUCUMCARI....................... 71 98 70 96 / 10 10 10 5 FORT SUMNER..................... 69 97 68 94 / 5 0 10 5 CLOVIS.......................... 68 95 68 93 / 5 0 5 10 PORTALES........................ 69 96 69 94 / 0 0 5 10 ROSWELL......................... 70 98 69 96 / 5 0 5 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && GUYER/19
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1023 AM MDT MON AUG 4 2008 NMZ001>021-026-051200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WEST CENTRAL MOUNTAINS- 1023 AM MDT MON AUG 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SLOW MOVING THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL ACROSS PARTS OF CENTRAL AND WESTERN NEW MEXICO THIS AFTERNOON AND EVENING. HEAVY RAINFALL MAY RESULT IN LOCALIZED AREAS OF FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY LOCALLY HEAVY RAINFALL...WHICH MAY LEAD TO FLOODING...IS POSSIBLE BOTH TUESDAY THROUGH SUNDAY ACROSS PORTIONS OF NORTHERN AND CENTRAL NEW MEXICO. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO REPORT FLOODING. SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637. GUYER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 219 PM MDT MON AUG 4 2008 NMZ017-042115- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- 219 PM MDT MON AUG 4 2008 ...STRONG THUNDERSTORMS MOVING OVER LINCOLN COUNTY... AT 212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A FEW STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH ...HAIL UP TO QUARTER INCH IN DIAMETER...AND FREQUENT CLOUD TO GROUND LIGHTNING NEAR FORT STANTON AND EAST OF WHITE OAKS. MOVEMENT WAS NORTH...NORTHEAST AT 10 MPH. HOURLY RAINFALL RATES WITH THE STRONGER STORMS WILL RANGE BETWEEN 1 TO 1.25 INCHES AND PRODUCE HIGHER FLOWS WITHIN ARROYOS AND DITCHES. ESPECIALLY IN URBAN SETTINGS. ANOTHER STRONG STORM WILL MOVE OUT OF OTERO COUNTY AND AFFECT THE RUIDOSO AREA BETWEEN 250 TO 330 PM. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ALTO...ANGUS...BONITO LAKE...CAPITAN...ENCINOSO..GLENCOE AND JICARILLA. 50
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 405 PM MDT MON AUG 4 2008 NMZ009-010-042245- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-SANDIA/MANZANO MOUNTAINS- 405 PM MDT MON AUG 4 2008 ...STRONG THUNDERSTORM AFFECTING PORTIONS OF THE MANZANO MOUNTAINS... AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HEAVY RAIN WEST AND NORTHWEST OF TAJIQUE. MOVEMENT WAS NORTH/NORTHWEST AT 5 MPH. DUE TO THE SLOW MOVING NATURE TO THE STORMS...HOURLY RAINFALL AMOUNTS WILL RANGE BETWEEN 1 TO 1.5 INCHES. THIS WILL ENHANCE WATER FLOWS IN NORMALLY DRY DITCHES AND ARROYOS. HEAVY RAIN WILL ALSO AFFECT PORTIONS OF THE BIG SPRING WILDFIRE AREA. ESPECIALLY THE NORTH END OF THE FIRE SCAR WHICH IMPACTS THE TAJIQUE...TORREON LOOP ROAD. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EAST CENTRAL VALENCIA COUNTY AND RURAL WEST CENTRAL TORRANCE COUNTY. 50
The Albuquerque radar (KABX), 27 km away, was scanning. The volume nearest the first event began at 23:09 UTC.
8 flash flood, 2 hail. Local standard time, as filed.
Water flowed so high at the intersection of Eubank and Lomas that when a transit bus opened its doors, water poured into the bus.
A HAM operator reported street flooding on Interstate 40 at the Juan Tabo exit. All traffic on both sides of Interstate blocked from getting through until flood waters receded.
Several trailers on South Hill Road at U.S. route 550 had up to 1 foot of water inside, as well as up to 2 feet of mud.
Boulders and several rock slides poured onto route 4 between White Rock and the Bandelier National Monument due to heavy rain.
Homeowners on Emblem road were stranded from their own due to high water levels around their house.
A portion of route 4 at mile marker 10 was washed away by heavy rain.
Water and debris pouring onto U.S. route 550 at mile marker 48 near the Dragon Fly area.
Homes flooded within the Jemez Pueblo along route 4.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110884, 110880, 110883, 110887, 110914, 110925, 110916, 110920, 110923, 110924.